Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 145, NWS Wichita, KS

July 4, 1995Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 1995, 4:44 PM CDT for Montgomery County, Kansas. It was in force for 61 min.

The area

The counties it named.

The facts

Issued
Jul 4, 1995, 4:44 PM CDT (21:44 UTC)
Expired
Jul 4, 1995, 5:45 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1995-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1995-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2303 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 042144 RRA
SVRICT
KSC125-042245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT TUE JUL 4 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...MONTGOMERY COUNTY
 
AT 443 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR HAVANNA...OR
10 MILES WEST OF COFFEYVILLE. THIS STORM WAS MOVING NORTHEAST AT 30 MPH
AND WILL REACH INDEPENDENCE BY 515 PM. HAIL SIZE UP TO 1 INCH IN
DIAMETER CAN BE EXPECTED WITH THIS STORM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:17 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 4, 4:17 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED WORDING
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT TUE JUL 4 1995

MAIN PROBLEM WILL BE WHERE THE STORMS WILL DEVELOP TONIGHT. LTST SFC
ANALYSIS SHOWING FRONTAL BOUNDARY INTERSECTING CENTRAL PART OF THE
STATE. BOTH MODELS  BOTH HAVE A GOOD FEEL ON THE SITUATION WITH THE LOW
SLOWLY MAKING ITS WAY EASTWARD. FEEL LIKE MOST OF STRONGEST ACTIVITY
WILL BE EAST OF THE FRONTAL BOUNDARY WITH LESS SVR ACTIVITY WEST OF THE
BOUNDARY. BEST INSABILITY APPEARS TO BE IN THE SE WITH LI-11...BUT THE
LESSER CAP...MOISTURE CONV...AND GOOD SPEED SHEAR IN THE UPPER LEVELS
APPEARS TO BE OVER CENTRAL KANSAS WHICH IS CLOSEST TO THE BETTER
DYNAMICS. THIS AREA WILL BE THE FOCUS FOR THE INITIAL DEVELOPMENT THIS
EVENING. THEN THIS AREA WILL GRADUALLY HEAD EAST TOWARDS THE SE LATER
TNGT. WILL SPLIT GUIDANCE ON TEMPS.

RSL 54/85 32    SLN 54/84 42
ICT 63/87 43    HUT 63/88 32
CNU 65/85 64
COX

In the hours before

Special weather statement, Jul 4, 12:54 PM CDT, 3 hours 50 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-041900-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1200 AM CST TUE JUL 4 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

A COLD FRONT ASSOCIATED WITH A LOW MOVING THROUGH NEBRASKA AND IOWA
WILL BE STRETCHED ACROSS EASTERN KANSAS TODAY AND TONIGHT.  THE AIRMASS
AHEAD OF THE FRONT WILL BE MOIST AND EXTREMELY UNSTABLE AND
THUNDERSTORMS SHOULD DEVELOP ALONG AND AHEAD OF THE FRONT BEGINNING
EARLY THIS AFTERNOON.  THE BEST CHANCE OF SEVERE WEATHER WILL BE ALONG
AND EAST OF A MARION TO WICHITA LINE THIS AFTERNOON AND THEN ACROSS
SOUTHEAST KANSAS TONIGHT.  AREAS WEST OF THE ABOVE LINE WILL SEE
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WITH
JUST A SLIGHT POSSIBILITY THAT THEY WILL 2BE SEVERE.

STORM SPOTTERS MAY BE NEEDED ACROSS SOUTHCENTRAL AND SOUTHEAST KANSAS
THIS AFTERNOON AND WILL LIKELY BE NEEDED ACROSS SOUTHEAST KANSAS
TONIGHT.

STRAHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM CDTSevere Thunderstorm WarningICTSaline68 min
Jul 3, 8:51 PM CDTTornado WarningICTSaline69 min
Jul 3, 9:13 PM CDTSevere Thunderstorm WarningICTBarton62 min
Jul 3, 10:01 PM CDTSevere Thunderstorm WarningICTBarton59 min
Jul 3, 10:10 PM CDTSevere Thunderstorm WarningICTLincoln65 min
Jul 3, 10:12 PM CDTSevere Thunderstorm WarningICTEllsworth63 min
Jul 3, 10:48 PM CDTSevere Thunderstorm WarningICTRice35 min
Jul 3, 10:51 PM CDTSevere Thunderstorm WarningICTSaline69 min
Jul 3, 11:14 PM CDTSevere Thunderstorm WarningICTEllsworth36 min
Jul 4, 12:04 AM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno56 min
Jul 4, 12:17 AM CDTSevere Thunderstorm WarningICTRice58 min
Jul 4, 12:34 AM CDTSevere Thunderstorm WarningICTEllsworth56 min
Jul 4, 12:56 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline64 min
Jul 4, 12:56 AM CDTSevere Thunderstorm WarningICTKingman, Reno64 min
Jul 4, 3:41 PM CDTSevere Thunderstorm WarningICTGreenwood34 min
Jul 4, 4:19 PM CDTSevere Thunderstorm WarningICTChautauqua56 min
Jul 4, 5:28 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson62 min
Jul 4, 5:41 PM CDTSevere Thunderstorm WarningICTMontgomery64 min
Jul 4, 6:04 PM CDTSevere Thunderstorm WarningICTLabette56 min
Jul 4, 6:16 PM CDTSevere Thunderstorm WarningICTBourbon, Crawford59 min
Jul 4, 6:30 PM CDTSevere Thunderstorm WarningICTNeosho60 min
Jul 4, 6:59 PM CDTTornado WarningICTNeosho45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.